Kansas, 2011

Hail and Damaging Winds in Kansas, June 20, 2011

June 20, 2011 · NWS TOP · 48 events in 11 counties and zones

Supercell storms developed in Ottawa and Cloud counties during the late afternoon and early evening hours of June 20, 2011. Hail up to the size of 2 inches in diameter was reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell storms developed in Ottawa and Cloud counties during the late afternoon and early evening hours of June 20, 2011. Hail up to the size of 2 inches in diameter was reported with these storms. As the storms moved east, they formed into a line of storms producing strong and damaging winds with numerous reports of 3-4 inch tree limbs down. The storms weakened as they moved east across Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 20, 11:47 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 20, 11:47 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1247 PM CDT MON JUN 20 2011

...UPDATE TO AVIATION...

.DISCUSSION...
SHORT TERM (TODAY AND TONIGHT)...

THE CONCERN FOR THE SHORT TERM FORECAST WILL BE ANOTHER ROUND OF
POTENTIAL SEVERE WEATHER WHICH COULD AFFECT PORTIONS OF CENTRAL AND
NORTHEAST KANSAS ON MONDAY AFTERNOON...

THE 8Z WATER VAPOR IMAGERY AND ASSOCIATED RUC ANALYSIS SHOWS A
CLOSED MID/UPPER LEVEL TROUGH CURRENTLY POSITIONED OVER WESTERN
COLORADO. THIS POTENT WAVE WILL EJECT INTO THE CENTRAL PLAINS
OVERNIGHT AND PUSH INTO THE CENTRAL AND NORTHERN PLAINS DURING THE
DAY ON MONDAY. AT THE SURFACE THE TROUGH ASSOCIATED WITH THE MID
LEVEL WAVE HAS ALREADY UNDERGONE LEE-SIDE CYCLOGENESIS AND
CURRENTLY SITS POSITIONED IN SW KANSAS NEAR KGCK. AHEAD OF THE
TROUGH STRONG SOUTHERLY FLOW WILL KEEP THE CONVEYOR BELT OF WARM
MOIST AIR COMING INTO NORTHEAST KANSAS. AS THE SURFACE TROUGH
CREEPS EASTWARD THE DRIER SWLY FETCH WILL THEN ENCROACH INTO THE
AREA DURING THE AFTERNOON. EXPECT TEMPERATURES IN THE WEST CENTRAL
ZONES TO GET VERY WARM AS HIGHS MAY GET INTO MID 90S. ALTHOUGH MID
LEVEL TEMPERATURES WILL BE VERY WARM AND WILL LEND TO CAPPING
CONCERNS THE STRONG SURFACE HEATING AND DRY AIR PUNCH SHOULD LEAD
TO STEEP LAPSE RATES THAT WOULD CAUSE THE CAP TO ERODE BY THE
LATE AFTERNOON. THUS GIVEN THE STRONG CONVERGENCE ALONG THE PSEUDO DRY-
LINE/COLD FRONT AND STRONG SURFACE HEATING AHEAD OF THE DL/CF
EXPECT SOME ISOLATED THUNDERSTORMS TO FORM LATE THIS AFTERNOON.
GIVEN THE HIGH DEWPOINT DEPRESSIONS ALONG THE DL INTERFACE EXPECT
THESE STORMS TO BE HIGH BASED...THUS MITIGATING MUCH OF THE
TORNADO THREAT. HOWEVER WITH AROUND 3000 J/KG TO WORK WITH AND
APPROXIMATELY 50 KTS OF DEEP LAYER SHEAR ANY STORM WHICH GETS
GOING ACROSS CENTRAL KANSAS WOULD QUICKLY BECOME SEVERE. THE LARGE
DEWPOINT DEPRESSION WILL LEAD TO INVERTED V SOUNDINGS IN THE
CONVECTIVE ENVIRONMENT INDICATING A STRONG THREAT FOR DAMAGING
WIND GUSTS. HAIL WILL ALSO BE A CONCERN GIVEN THE UNSTABLE
ENVIRONMENT. ACROSS THE NORTHERN ZONES...MODELS STILL HAVING A
HARD TIME GETTING A HANDLE ON THE EXACT LOCATION OF THE WARM FRONT
WHICH LOOKS LIKE IT WILL POSITION IT SELF SOMEWHERE IN SOUTHERN
NEBRASKA. SHOULD THE WARM FRONT BECOME POSITIONED NEAR THE KS/NE
BORDER THE ENHANCED LOW LEVEL SHEAR CAUSED BY THE ESE FLOW WILL
INTRODUCE A THREAT FOR AN ISOLATED TORNADO WITH ANY STORM THAT
MAY ENCOUNTER THE BOUNDARY. MONDAY NIGHT WILL SEE AN INCREASED
COVERAGE IN THUNDERSTORM ACTIVITY AS THE FRONTAL BOUNDARY SPEEDS
THROUGH THE AREA. EXPECT THESE STORMS TO BE STRONG TO SEVERE AS
THEY PUSH THROUGH THE AREA WITH STRONG DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

TUESDAY THROUGH SUNDAY...

BY EARLY TUESDAY THE FRONTAL BOUNDARY WILL HAVE MADE IT COMPLETELY
THROUGH THE CWA LENDING TO DRIER AND COOLER CONDITIONS FOR TUESDAY
THROUGH MUCH OF THE REST OF THE WEEK. RETURN FLOW AT THE SURFACE
WILL ALLOW CONDITIONS TO BECOME WARMER AND MOISTER AS A WESTERN
RIDGE BUILDS IN CAUSING NORTHWESTERLY FLOW TAKES HOLD OF THE AREA.
THE LATE PART OF THE WORK WEEK THROUGH NEXT WEEKEND WILL BECOME
ACTIVE WITH MULTIPLE ROUNDS OF CONVECTIVE ACTIVITY AS SUBTLE
SHORTWAVE TROUGHS RIDE OVER THE RIDGE.

JL

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.AVIATION...

VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. TIMING OF
CONVECTION IS A BIT TRICKY BUT MORE CONFIDENT IN THE 23Z-03Z
PERIOD AT MHK AND FROM 01Z-05Z AT TOP AND FOE ATTM. WINDS TO
REMAIN SOUTH TO SOUTH SOUTHWEST THROUGH THE PERIOD WITH SPEEDS
AROUND 14 KTS WITH HIGHER GUSTS. ALSO VSBYS SHOULD LOWER TO MVFR
IN THE TSRA ALSO GUSTS MAY EXCEED 45 KTS WITH THE TSRA.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ037-054>056-058-059.

&&
Hazardous weather outlook, Jun 20, 2:41 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT MON JUN 20 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-212045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
341 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND EVENING
ACROSS THE OUTLOOK AREA. THE STORMS THAT DEVELOP WILL BE STRONG TO
SEVERE. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE ALL POSSIBLE.

STRONG WINDS OF 25 TO 35 MPH WILL CONTINUE ACROSS EAST CENTRAL KANSAS
UNTIL EARLY EVENING WITH GUSTS AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY. HOWEVER
THUNDERSTORM CHANCES WILL INCREASE AGAIN BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING.

The radar

The Topeka radar (KTWX), 129 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

36 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
June 20, 2:41 PM CST to 2:43 PM CST
Where
Ottawa County, 2.63 mi NE of Culver
Measured
1.25 in hail
Reported by
Public
Coordinates
39.000, -97.720

Hail, Ottawa

When
June 20, 2:47 PM CST to 2:52 PM CST
Where
Ottawa County, 2.12 mi SE of Lindsey
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
39.080, -97.650

Hail, Ottawa

When
June 20, 2:48 PM CST to 2:49 PM CST
Where
Ottawa County, 2.68 mi W of Bennington
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.030, -97.650

Hail, Ottawa

When
June 20, 2:50 PM CST to 2:51 PM CST
Where
Ottawa County, 2.25 mi ESE of Lindsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -97.640

Thunderstorm Wind, Ottawa

When
June 20, 2:50 PM CST to 2:56 PM CST
Where
Ottawa County, 2.25 mi ESE of Lindsey
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.090, -97.640

Four to five inch tree limbs were broken.

Hail, Ottawa

When
June 20, 2:51 PM CST to 2:53 PM CST
Where
Ottawa County, 2.14 mi SSW of Bennington
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.000, -97.610

Hail, Ottawa

When
June 20, 3:01 PM CST to 3:06 PM CST
Where
Ottawa County, 4.24 mi SE of Lamar
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
39.210, -97.520

Hail, Ottawa

When
June 20, 3:01 PM CST to 3:03 PM CST
Where
Ottawa County, 2.14 mi SSE of Lamar
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
39.220, -97.570

Hail, Ottawa

When
June 20, 3:02 PM CST to 3:04 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Hail, Ottawa

When
June 20, 3:05 PM CST to 3:10 PM CST
Where
Ottawa County, 5.09 mi NE of Lamar
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
39.300, -97.510

Hail, Cloud

When
June 20, 3:10 PM CST to 3:12 PM CST
Where
Cloud County, 3.84 mi SW of Miltonvale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.310, -97.500

Hail, Ottawa

When
June 20, 3:10 PM CST
Where
Ottawa County, 4.65 mi NE of Lamar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.290, -97.510

Hail, Cloud

When
June 20, 3:15 PM CST
Where
Cloud County, Miltonvale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.350, -97.450

Hail, Cloud

When
June 20, 3:15 PM CST to 3:16 PM CST
Where
Cloud County, 1.07 mi W of Como
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.430, -97.400

Hail, Cloud

When
June 20, 3:19 PM CST to 3:20 PM CST
Where
Cloud County, Miltonvale
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.350, -97.450

Hail, Cloud

When
June 20, 3:28 PM CST to 3:29 PM CST
Where
Cloud County, 0.87 mi SW of Miltonvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -97.460

Hail, Cloud

When
June 20, 3:42 PM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.590, -97.400

Hail, Cloud

When
June 20, 3:44 PM CST to 3:45 PM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -97.400

Hail, Washington

When
June 20, 3:49 PM CST to 3:50 PM CST
Where
Washington County, 2.81 mi S of Brantford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -97.360

Hail, Washington

When
June 20, 3:53 PM CST to 3:56 PM CST
Where
Washington County, 2.81 mi S of Brantford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.680, -97.360

Hail, Washington

When
June 20, 3:57 PM CST to 3:59 PM CST
Where
Washington County, 3.83 mi NW of Strawberry
Measured
1.25 in hail
Reported by
Public
Coordinates
39.760, -97.300

Hail, Washington

When
June 20, 4:00 PM CST to 4:05 PM CST
Where
Washington County, 2.76 mi S of Haddam
Measured
1.75 in hail
Reported by
Public
Coordinates
39.810, -97.300

Hail, Washington

When
June 20, 4:07 PM CST
Where
Washington County, 1.27 mi WSW of Morrowville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.840, -97.190

Hail, Washington

When
June 20, 4:10 PM CST to 4:11 PM CST
Where
Washington County, 4.28 mi SSW of Haddam
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -97.320

Hail, Cloud

When
June 20, 4:26 PM CST to 4:27 PM CST
Where
Cloud County, 0.53 mi W of Miltonvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -97.460

Hail, Ottawa

When
June 20, 4:30 PM CST to 4:31 PM CST
Where
Ottawa County, 5.76 mi NNW of Vine Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -97.450

Thunderstorm Wind, Dickinson

When
June 20, 4:31 PM CST to 4:40 PM CST
Where
Dickinson County, 0.54 mi W of Abilene Wright Arpk
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.900, -97.210

The Emergency Manager for Dickinson County reported 60 mph winds.

Hail, Clay

When
June 20, 4:35 PM CST to 4:38 PM CST
Where
Clay County, 4.18 mi N of Oak Hill
Measured
1.5 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.310, -97.340

A west facing window on the house was broken.

Hail, Ottawa

When
June 20, 4:36 PM CST to 4:39 PM CST
Where
Ottawa County, 11.24 mi ENE of Lamar
Measured
1.5 in hail
Reported by
Public
Coordinates
39.300, -97.380

Hail, Ottawa

When
June 20, 4:40 PM CST to 4:45 PM CST
Where
Ottawa County, 11.75 mi ENE of Lamar
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.300, -97.370

Thunderstorm Wind, Dickinson

When
June 20, 4:40 PM CST to 4:45 PM CST
Where
Dickinson County, 0.54 mi W of Abilene Wright Arpk
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.900, -97.210

The Emergency Manager for Dickinson County reported 60 mph wind gusts.

Hail, Cloud

When
June 20, 4:42 PM CST to 4:45 PM CST
Where
Cloud County, 2.62 mi NE of Catlin
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
39.330, -97.390

Hail, Cloud

When
June 20, 4:46 PM CST
Where
Cloud County, 1.27 mi ENE of Ames
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.560, -97.410

Hail, Washington

When
June 20, 4:47 PM CST to 4:52 PM CST
Where
Washington County, 8.29 mi N of Morrowville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.970, -97.170

Hail, Clay

When
June 20, 5:02 PM CST
Where
Clay County, Wakefield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.020

Hail, Riley

When
June 20, 5:44 PM CST to 5:46 PM CST
Where
Riley County, Riley
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.300, -96.830

Thunderstorm Wind, Morris

When
June 20, 5:47 PM CST to 6:00 PM CST
Where
Morris County, 1.28 mi WSW of Burdick
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
COOP Observer
Coordinates
38.560, -96.850

Three to four inch tree limbs were broken.

Hail, Riley

When
June 20, 5:50 PM CST
Where
Riley County, 0.87 mi SE of Randolph
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.420, -96.760

Thunderstorm Wind, Marshall

When
June 20, 5:50 PM CST to 5:55 PM CST
Where
Marshall County, Marysville
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.850, -96.650

Wind driven hail caused some paint to chip off the side of one house near Marysville.

Thunderstorm Wind, Marshall

When
June 20, 5:58 PM CST to 6:06 PM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.840, -96.650

Four large trees were blown down near Marysville.

Thunderstorm Wind, Riley

When
June 20, 6:12 PM CST to 6:17 PM CST
Where
Riley County, 2.12 mi SW of Rocky Ford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.210, -96.610

The Emergency Manager for Riley County reported 60 mph winds.

Thunderstorm Wind, Morris

When
June 20, 6:51 PM CST to 6:55 PM CST
Where
Morris County, 2.07 mi N of Dunlap
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
COOP Observer
Coordinates
38.610, -96.370

A COOP Observer near Dunlap reported two to three inch diameter tree limbs down.

Thunderstorm Wind, Marshall

When
June 20, 6:58 PM CST to 7:03 PM CST
Where
Marshall County, 4.95 mi NNE of Vermillion
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -96.250

A trained spotter near Baileyville reported 65 mph winds.

Hail, Lyon

When
June 20, 7:22 PM CST to 7:23 PM CST
Where
Lyon County, 1.38 mi N of (Emp)emporia Muni Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -96.180

Thunderstorm Wind, Brown

When
June 20, 7:40 PM CST to 7:45 PM CST
Where
Brown County, 1.74 mi SW of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.810, -95.750

A trained spotter near Fairview reported a 60 mph wind gust.

Thunderstorm Wind, Lyon

When
June 20, 7:48 PM CST to 7:54 PM CST
Where
Lyon County, 3.25 mi E of Lang
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.470, -96.020

A tree was blown onto the deck of a house near Reading.

Hail, Lyon

When
June 20, 7:49 PM CST to 7:50 PM CST
Where
Lyon County, 4.87 mi S of Lang
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.400, -96.090

Thunderstorm Wind, Coffey

When
June 20, 8:15 PM CST to 8:20 PM CST
Where
Coffey County, 2.13 mi SW of Sharpe
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
COOP Observer
Coordinates
38.260, -95.710

Two to three inch diameter tree limbs were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326790, 326788, 326791, 326792, 326826, 326793, 326795, 326796, 326797, 326798, 326799, 326800, 326801, 326802, 326803, 326804, 326805, 326806, 326807, 326808, 326809, 326810, 326811, 326812, 326813, 326814, 326828, 326815, 326816, 326817, 326827, 326818, 326819, 326820, 326821, 326822, 326829, 326823, 326833, 326831, and more.